Discussion in 'Support' started by DebInAustralia, Sep 14, 2014.
Separate names with a comma.
Is Keflex (Cephalexin) ototoxic?
Supposedly no. I took a 7-day course and was ok but I think all antibiotics minus the penicillins are ototoxic to some degree. This is probably one of the least harmful.
It isn't listed on the ATA guide here: http://www.ata.org/sites/ata.org/files/pdf/Oto_toxic_Drug_Packet_Oct12.pdf
But on this site this fellow says it is ototoxic: http://hearinglosshelp.com/weblog/keflex-cephalexin-hearing-loss-and-other-ear-problems.php
But then it is listed in this Italian guide from a few years ago as being associated with vertigo: http://www.europeanreview.org/wp/wp-content/uploads/956.pdf
So yeah, kind of confusing. From what I gather it is minorly ototoxic but nothing compared to drugs like the -mycin's. Best to ask your physician and see if there is an alternative if you are worried.
Dr. Stephen Nagler
Ototoxicity is real and yes, people can get tinnitus from drugs. You need to be careful. But there is a difference between informing people and scaring them (so you can sell your books). From what I have seen of Neil Bauman, I wouldn't be surprised if he said asparagus was ototoxic.
I am miserable with another external ear infection. Have a script for keflex but nervous. Seeing my ent tomorrow so will discuss further. Have a penicillin allergy so augumentin not an option..x
I am very anxious about the possibility of ototoxicity of keflex after reading baumans account.
I cant not take somethg to treat this infection. Any?
Just took my 1st keflex!
How did it go? I am on day three and it's spiked my tinnitus, which is concerning me greatly. And it's weekend so I can't contact the Dr's! :'(
How did you go @DebInAustralia? My last round of antibiotics were keflex, and they didn't affect me one way or another.
As a side note my new GP is VERY aware of my ear issues and the fact I won't take any meds that may cause ear damage. He was happy to prescribe them to me even knowing how I grill him about ototoxic meds
ETA - I used them for an external ear infection too - a huge infected blister in my ear!
I was totally fine with cephalexin. I didn't have any problems with it thanks
I have suspected urinary tract infection and was prescribed Keflex but I'm too scared to take it.
Is it safe or there's something else I can take?
Hi Val, This has been discussed on here before and by the looks of it, it's not ototoxic.
Here is some websites about it, hope this helps.
Oh and Merry Christmas!
As far as I know it is about the least ototoxic of the antibiotics you can take outside of the penicillin's.
I took a 7-day course of it early in the summer but to be fair my ear was on high alert from a steroid injection shot so I didn't notice if it had any appreciable affect on my tinnitus. It certainly didn't make the spike I had going on any worse.
Plus, a 7-day course of anything should be relatively low risk. The more you take and the longer you take it... well yeah... seems obvious but the more risk you run of having problems. I was on Bactrim/Septra for a month after the Keflex and I kinda blame it partially for my rise in tinnitus levels even tho it is also supposed to be pretty ok.
But alas, I was on so much meds who knows what did what.
If you have to take an antibiotic and penicillin's are out then I'd say Keflex is a real safe bet. Clindamycin is the only other antibiotic I know of that doesn't have tinnitus implicated at all however it does have a higher rate of C.Diff. I know it's a -mycin but it's in the lincomaside drug class not the aminoglycosides like the real damaging ones we think of.
Also, I'm not a doctor but I hear cranberry juice can be just as effective as antibiotics in clearing out UTI's. Have never tried it personally but just a snippet of information I remember. Perhaps you can look into it further but I'm guessing it's one of those things that well, if your infection is bad, you can't not take the antibiotics.
Keflex is really really mild on the ears. Usually for UTI's they give you Bactrim/Septra I thought which can be worse.